Is Acetaminophen Safe for Dogs?

Portrait of veterinary nurse with dog on table in veterinary surgery
Monty Rakusen / Getty Images

Acetaminophen, or Tylenol, is a common over-the-counter medication used by humans to relieve pain and fever. You may be tempted to give your dog acetaminophen for pain since it's available over-the-counter. However, this drug can be toxic to dogs if used improperly. You should never give your dog acetaminophen unless your vet specifically recommends it. How safe is acetaminophen for dogs?

What Does Acetaminophen Do?

Acetaminophen is a nonprescription medication that relieves mild to moderate pain and reduces fever. The exact mechanism of action is not known, but the drug has been a popular, effective pain reliever and fever reducer for human use since the 1950s.

Acetaminophen is not available in veterinary preparations and is not a preferred form of pain relief in dogs.

Can Dogs Have Acetaminophen?

Acetaminophen can be highly toxic to dogs if they ingest too much. Even at safe doses, it does not offer as much pain relief as safer alternatives.

There may be cases where your veterinarian recommends giving acetaminophen to your dog. If so, it's important that you follow your vet's recommendation for dosage and administration. If acetaminophen is recommended, it may be used in formulations with codeine.

In general, the safest and most effective dose range for dogs is 10-15mg per kilogram (about 4-6mg per pound of body weight) given by mouth every 12 hours. For example, a ten-pound dog would only get about 50mg of acetaminophen and a 50-pound dog would get 200mg of acetaminophen.

Note that these doses are significantly lower than the humane dosage, so it's important to pay close attention to the strength of the medication. Use caution when giving dogs children's acetaminophen; liquid, chewable, and powder formulas may contain dangerous artificial sweeteners like xylitol.

If your dog is in mild to moderate pain, your vet will likely prescribe a more effective, safer drug than acetaminophen. If you need to find an over-the-counter medication, your vet may recommend a specific dose of baby aspirin instead of acetaminophen. Never give ibuprofen (Advil) or naproxen (Aleve) to dogs. Always consult with your vet before giving your dog any medication, supplement, or herbal remedy. Note: acetaminophen is never safe for cats.

Side Effects of Acetaminophen Use in Dogs

Dogs receiving safe doses of acetaminophen may still experience some adverse effects, such as gastrointestinal upset, liver and/or kidney issues, and blood-related problems. There is little information about the side effects of therapeutic acetaminophen use in dogs since it is not a preferred form of pain management.

Acetaminophen Toxicity in Dogs

Acetaminophen is generally considered toxic to dogs at doses of around 100-150mg per kilogram (45-68mg per pound). However, some dogs are more sensitive and will experience toxic effects at lower doses. In addition, frequent ingestion of acetaminophen may make dogs more susceptible to toxicity.

Acetaminophen toxicity causes damage to the liver. It may damage the kidneys as well. This damage creates many serious complications in the body and may lead to death.

Signs of acetaminophen toxicity typically appear around one to four hours after ingestion and tend to get gradually worse if untreated.

  • Lethargy
  • Depression
  • Loss of appetite
  • Nausea
  • Excessive salivation
  • Vomiting
  • Diarrhea
  • Brownish colored mucous membranes
  • Blue-gray colored mucous membranes (cyanosis)
  • Rapid or labored breathing
  • Dark-colored urine (may appear brown or reddish-brown)
  • Swelling of the face and/or extremities
  • Tremors
  • Collapse
  • Sudden death

What to Do If Your Dog Gets Too Much Acetaminophen

If you know that your dog ingested a toxic amount of acetaminophen, then you should contact your veterinarian immediately. Your vet may recommend that you induce vomiting at home or bringing your dog in for them to induce vomiting under veterinary supervision. Don't try to induce vomiting at home unless your veterinarian recommends it and provides instructions.

If it's been 30 minutes or more since your dog ate acetaminophen, then vomiting is unlikely to be enough. Your dog will need veterinary treatment for acetaminophen toxicity. The vet may need to give your dog activated charcoal to absorb toxins in the GI tract. A drug called N-acetylcysteine is considered a type of antidote and may be given if available. Intravenous fluids and various medications may be necessary for supportive care. In serious cases, your vet may recommend a referral to a veterinary specialist in internal medicine.

The prognosis of acetaminophen toxicity in dogs varies from care to case. As is the case with most toxins, the sooner the dog is treated, the better the chance of recovery.